Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 4, 2023, 5:00 AM CST for Coffee County, Dale County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 5:00 AM CST (11:00 UTC)
- Expired
- Jan 4, 2023, 5:45 AM CST
- In force
- 45 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL
The radar
The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 2:59 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 1:07 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Jan 4, 1:07 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
207 AM EST Wed Jan 4 2023
...SEVERE THUNDERSTORMS, INCLUDING THE POSSIBILITY OF DAMAGING
WINDS AND ISOLATED TORNADOES, WILL BE POSSIBLE TODAY...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023
Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.
The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.
Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.
&&
.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023
A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023
Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.
&&
.AVIATION...
(06Z TAFS)
Issued at 204 AM EST Wed Jan 4 2023
Main impact this TAF cycle will be TSRA and an inbound cold front.
Isold to sct SHRA/TSRA is ongoing in portions of the area which will
continue through the overnight hours ahead of the cold front and
stronger line of TSRA. Short range models have the line entering our
western counties 10-11Z then traversing the Tri-State region through
the day. Have used a combo of HRRR and CONSShort for timing of the
line into the TAFs. Expect strong winds to accompany the line then a
switch after the frontal passage to the west.
Besides the front and TSRA, fog is a concern in the FL Big Bend
overnight where dense fog will occur and a dense fog advisory is in
effect. Patchy fog will occur elsewhere outside of convection in the
overnight and early morning hours.
&&
.MARINE...
Issued at 204 AM EST Wed Jan 4 2023
Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.
&&
.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023
Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.
&&
.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023
Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.
While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 55 71 40 / 100 20 0 0
Panama City 74 54 68 42 / 90 10 0 0
Dothan 75 49 66 39 / 90 10 0 0
Albany 75 51 68 38 / 100 10 0 0
Valdosta 75 57 72 39 / 90 40 0 0
Cross City 75 58 73 42 / 80 60 10 0
Apalachicola 72 56 68 45 / 100 20 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 8 AM EST this morning for FLZ015-
017>019-027>029-034-115-118-127-128-134.
High Rip Current Risk through Thursday evening for FLZ108-112-
114-115.
GA...Flood Watch through this evening for GAZ120>122.
AL...Flood Watch through this afternoon for ALZ065>067.
GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
GMZ730-752-755-765-775.
Small Craft Advisory until noon CST today for GMZ770-772.
&&
NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LFIn the hours before
Special weather statement, Jan 4, 4:44 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
444 AM CST Wed Jan 4 2023
ALZ065-066-041130-
Dale AL-Coffee AL-
444 AM CST Wed Jan 4 2023
...Strong thunderstorms will impact portions of northwestern Dale and
Coffee Counties through 530 AM CST...
At 444 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Antioch to near Andalusia.
Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elba, Enterprise, Fort Rucker, Ozark, New Brockton, Ariton, Lee,
Kinston, Mixons Crossroads, Curtis, Carl Folsom A/p, Camp Humming
Hills, Clintonville, Roeton, Camp Alaflo Bsa, Phillips Crossroads,
Arcus, Enterprise Municipal A/P, Hwy 231 Pea River Bridge and
Alberton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.
&&
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8549
3119 8594 3119 8611 3118 8612 3119 8613
3119 8619
TIME...MOT...LOC 1044Z 258DEG 52KT 3169 8597 3132 8652
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25-CAMPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 1:17 AM CST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 65 hr |
| Jan 4, 6:13 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 6:16 AM CST | Special Weather Statement | TAE | Holmes, Walton | 59 min |
| Jan 4, 6:19 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 41 min |
| Jan 4, 7:10 AM CST | Special Weather Statement | TAE | Bay, Calhoun, Gulf, Jackson, Washington | 95 min |
| Jan 4, 7:12 AM CST | Tornado Warning | TAE | Bay, Walton, Washington | 19 min |
| Jan 4, 7:15 AM CST | Tornado Warning | TAE | Bay, Calhoun, Jackson | 30 min |
| Jan 4, 7:19 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Liberty, Walton and 1 more | 56 min |
| Jan 4, 7:22 AM CST | Tornado Warning | TAE | Jackson | 38 min |
| Jan 4, 7:53 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 8:07 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 83 min |
| Jan 4, 8:17 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 58 min |
| Jan 4, 8:50 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Liberty, Wakulla | 55 min |
| Jan 4, 9:31 AM CST | Severe Thunderstorm Warning | TAE | Dixie, Jefferson, Lafayette, Madison, Taylor | 89 min |
| Jan 4, 9:31 AM CST | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 44 min |
| Jan 4, 9:53 AM CST | Special Marine Warning | TAE | 97 min | |
| Jan 4, 10:48 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 4, 10:55 AM CST | Special Weather Statement | TAE | Lafayette, Madison, Taylor | 65 min |
| Jan 4, 11:47 AM CST | Special Weather Statement | TAE | Taylor | 43 min |
| Jan 4, 12:05 PM CST | Special Weather Statement | TAE | Lafayette | 40 min |
| Jan 4, 12:35 PM CST | Special Weather Statement | TAE | Dixie | 55 min |
| Jan 4, 12:49 PM CST | Special Weather Statement | TAE | Lafayette | 26 min |
| Jan 4, 5:41 AM CST | Special Weather Statement | TAE | Clay, Quitman | 49 min |
| Jan 4, 6:28 AM CST | Special Weather Statement | TAE | Clay | 47 min |
| Jan 4, 7:13 AM CST | Special Weather Statement | TAE | Baker, Calhoun, Early, Lee, Miller, Terrell | 47 min |
| Jan 4, 7:21 AM CST | Tornado Warning | TAE | Early | 28 min |
| Jan 4, 7:58 AM CST | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Miller, Mitchell, Seminole | 47 min |
| Jan 4, 8:43 AM CST | Severe Thunderstorm Warning | TAE | Baker, Colquitt, Decatur, Grady, Mitchell, Thomas | 47 min |
| Jan 4, 9:04 AM CST | Areal Flood Advisory | TAE | Dougherty, Worth | 56 min |
| Jan 4, 9:33 AM CST | Tornado Warning | TAE | Colquitt, Mitchell, Worth | 12 min |
| Jan 4, 10:01 AM CST | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 59 min |
| Jan 4, 10:10 AM CST | Special Weather Statement | TAE | Berrien, Cook, Irwin, Tift | 65 min |
| Jan 4, 10:26 AM CST | Tornado Warning | TAE | Brooks, Lowndes | 34 min |
| Jan 4, 11:00 AM CST | Special Weather Statement | TAE | Lanier | 45 min |
| Jan 4, 11:06 AM CST | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 24 min |
| Jan 4, 4:44 AM CST | Special Weather Statement | TAE | Coffee | 46 min |
| Jan 4, 5:35 AM CST | Areal Flood Advisory | TAE | Coffee, Dale, Geneva | 115 min |
| Jan 4, 5:46 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 44 min |
| Jan 4, 5:49 AM CST | Special Weather Statement | TAE | Geneva | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.